Anonymous
Anonymous asked in Science & MathematicsMedicine · 1 month ago

Can treatment with vitamin b12 cause blood cancer called polycythemia vera?

Hello I have recently been facing some digestive problems since the last 1 month. I am 18 years old. My doctor recommended me vitamin b12 shots. I am taking 1500 mcg methycobalamin every alternate day. I have taken two injections when I read its side effects on google.I saw that it is linked to polycythemia vera. I am freaked since i read it on google. Should i stop my treatment? Any medical professional here?

3 Answers

Relevance
  • 1 month ago
    Favorite Answer

    Hi there! I may be able to shed some light on your question. Polycythemia vera is a condition where you have hyperproliferation of red blood cells. This is usually due to a mutation in a gene which you don't need to know the name of. The link is that patients who have polycythemia vera need to make lots and lots of red blood cells. To do this the body needs lots of vitamin B12. This means that all of the vitamin B12 is being used to make red blood cells and the patient becomes B12 deficient. They are then put on vitamin B12 supplements which then reveals the symptoms of polycythemia vera which may have been hidden. It's not that vitamin b12 can cause polycythemia vera. You have to realize that the connection is that vitamin B12 can help recognize the presence of polycythemia vera. The condition was always there but the patient did not know it. You have nothing to worry about you probably dont have polycythemia vera and even if you do it was before the B12 supplements. The supplements won't cause the disease that was not there in the first place. You probably need them because you're anemic or something related so please continue with your treatment.

    In summary polychythemia vera can cause a deficiency in B12. B12 treatment does not cause polycythemia vera. Thats the connection. Its like putting hand sanitizer on a cut. It burns and you now realize you have a cut. The cut was already there but you didn't realize it until you put hand sanitizer on it. The hand sanitizer did not cause the cut.

    • Android4 weeks agoReport

      Thank you so much for elaborating and clearing the confusion. I asked this bcoz after taking those injections i am feeling very nauseous and bad in my digestive system.

    • Login to reply the answers
  • 1 month ago

    Maybe you should do some more reading: https://www.everydayhealth.com/drugs/vitamin-b-12

    • Login to reply the answers
  • 1 month ago

    Vitamins don't cause cancer.

    • Android1 month agoReport

      Okk bt i read it on google

    • Login to reply the answers
Still have questions? Get your answers by asking now.